Oregon, 2011

Wildfire in Oregon, August 24 to 31, 2011

August 24 to 31, 2011 · NWS PQR · 1 event in 1 county or zone

This wildfire episode continues in September. Thunderstorms moving through the Cascades in Lane County ignited a fire approximately 14 miles southeast of McKenzie Bridge which burned 88 acres.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

This wildfire episode continues in September. Thunderstorms moving through the Cascades in Lane County ignited a fire approximately 14 miles southeast of McKenzie Bridge which burned 88 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Aug 24, 1:03 PM PST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 24, 1:03 PM PST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
203 PM PDT WED AUG 24 2011

.SYNOPSIS...AN UPPER LEVEL LOW COMING UP THE COAST TONIGHT WILL
BRING UNSTABLE AIR WITH IT...FOR A CHANCE OF THUNDERSTORMS. DURING
THE LATTER HALF OF THE WEEK AND INTO THE WEEKEND...A TROUGH OF LOW
PRESSURE LINGERING OFF THE COAST WILL CONTINUE A SOUTHERLY FLOW INTO
THE REGION...KEEPING TEMPS WARM WITH THREATS FOR THUNDERSTORMS...
MAINLY OVER THE CASCADES. A TROUGH DIGGING DOWN FROM THE NW EARLY
NEXT WEEK IS EXPECTED TO BRING A CHANGE TO COOLER WEATHER.
&&

.SHORT TERM...AN UPPER LEVEL TROUGH SEEN IN WATER VAPOR PICTURES
BEYOND 130W WILL BE THE DOMINANT WEATHER MAKING FEATURE FOR THE NEXT
FEW DAYS. A VORT MAX LIFTING OUT OF THE TROUGH THIS EVENING...NEAR
40N 126W EARLY THIS AFTERNOON...IS EXPECTED TO LIFT ACROSS THE
REGION TONIGHT. THE PRESENCE OF ALTOCUMULUS CASTELLANUS CLOUDS AS
WELL AS A FEW LIGHTNING STRIKES OVER SW OREGON AND OFF THE OREGON
COAST ARE INDICATIVE OF A WIDE AREA OF INSTABILITY AHEAD OF THIS
VORT MAX. WITH SURFACE DEWPOINTS IN THE OW 60S...WILL EXTEND THE
CHANCES FOR THUNDER TO INCLUDE THE ENTIRE FORECAST AREA THIS
EVENING. ALTHOUGH NOT EXPECTED TO MAKE A SERIOUS PUSH INLAND DUE TO
CONTINUING SOUTHERLY FLOW ALOFT...THE COAST WILL SEE MARINE MOISTURE
REFORM LATE TONIGHT FOR THE POSSIBILITY OF SOME FOG AND DRIZZLE LATE
TONIGHT AND THU MORNING.

WITH THE UPPER TROUGH REMAINING OFFSHORE KEEPING THE MID AND UPPER
LEVEL FLOW OUT OF THE SOUTH...THU FRI AND SAT ALSO POSE THREATS FOR
THUNDERSTORMS. A MORE SOUTHERLY DIRECTION TO THE FLOW THOUGH
SUGGESTS THE BEST CHANCE FOR CONVECTION SHOULD BE OVER THE
CASCADES...SO WILL LIMIT THE POPS TO THE OREGON CASCADES FOR NOW.
FRI LOOKS LIKE THE BEST CHANCE OVERALL AFTER TODAY AS MODELS SHOW A
WELL DEFINED VORT MAX LIFTING UP LATE FRI AND FRI NIGHT. TEMPS FOR
THE NEXT FEW DAYS LIKELY TO REMAIN A LITTLE ABOVE NORMAL.

.LONG TERM...MODELS...GFS AND ECMWF IN PARTICULAR...INDICATE A FINAL
SHORTWAVE LIFTING OUT OF THE WEST COAST TROUGH SUN AND SUN NIGHT.
DETAILS ON THIS WEAK SYSTEM ARE IN QUESTION...BUT GIVEN THE GENERAL
PATTERN...WILL KEEP A THREAT FOR THUNDERSTORMS IN THE
CLIMATOLOGICALLY MOST FAVORED AREAS...IE OREGON CASCADES. AFTER
THAT...THERE IS GOOD CONFIDENCE IN THE MODELS IN DIGGING THE
NORTHERN STREAM TROUGH DOWN OVER THE PACIFIC NW...BRINGING COOLER
TEMPS AND MORE CLOUDS FOR THE FIRST HALF OF THE WEEK. WILL ADD IN A
SMALL CHANCE FOR SOME LIGHT RAIN OR DRIZZLE TO THE NORTH COASTAL AS
MODELS SHOW A RELATIVELY SHARP TROUGH WITH A SERIES OF SHORTWAVES
MOVING THROUGH.
&&

.AVIATION...WIDESPREAD VFR CONDITIONS THIS AFTERNOON WILL CONTINUE
THIS EVENING. A MIX MVFR AND IFR CONDITIONS WILL RETURN TO THE COAST
TONIGHT AND CONTINUE THROUGH THE MORNING...AND THESE CONDITIONS WILL
PUSH FURTHER INLAND BY TOMORROW MORNING THAN TODAY. EXPECT MVFR/IFR
ALONG THE COAST AFTER 06Z AND INLAND TO PARTS OF THE WILLAMETTE
VALLY BY 10Z.

LOOK FOR MVFR CUMULONIMBUS DEVELOPMENT THIS AFTERNOON AND MOVING
NORTH THROUGH THE EVENING AND NIGHT UP THE CASCADES AND AREAS
WEST...INCLUDING MUCH OF THE WILLAMETTE RIVER VALLEY. ISOLATED
THUNDERSTORM DEVELOPMENT IS POSSIBLE IN THESE AREAS THROUGH
TONIGHT.

KPDX AND APPROACHES...VFR CONDITIONS AND LIGHT WINDS WILL CONTINUE
THROUGH THIS EVENING. CUMULONIMBUS ARE POSSIBLE AFTER 00Z...
ESPECIALLY OVER EASTERN APPROACHES. BROWN

&&

.MARINE...HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE NE
PACIFIC TONIGHT...ALLOWING NORTHERLY FLOW TO BECOME ESTABLISHED
OVER THE WATERS THROUGH THE REST OF THE WEEK. AS THE HIGH BECOMES
STRONGER LATER THIS WEEK...EXPECT GUSTY AFTERNOON AND EARLY
EVENING WINDS EACH DAY...ESPECIALLY ON FRI INTO THE WEEKEND. A
PERSISTENT NW SWELL WILL KEEP SEAS AROUND 5 TO 6 FT THROUGH THE
END OF THE WEEK. JFP/BROWN

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...NONE.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Aug 24, 4:01 AM PST, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
501 AM PDT WED AUG 24 2011

ORZ003-004-006>014-WAZ019-023-039-040-251500-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
501 AM PDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT
FROM THE COAST RANGE EASTWARD IN NORTHWEST OREGON AND FROM CLARK
COUNTY EASTWARD IN SOUTHWEST WASHINGTON. THE STRONGEST STORMS ARE
EXPECTED IN THE OREGON CASCADES AND FOOTHILLS. SEE PDXSPSPQR FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ001-002-005-WAZ020>022-251500-
NORTH OREGON COAST-CENTRAL OREGON COAST-LOWER COLUMBIA-
WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-
501 AM PDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

In the hours before

Special weather statement, Aug 24, 5:02 PM PST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
602 PM PDT WED AUG 24 2011

ORZ012-013-250130-
CASCADE FOOTHILLS IN LANE COUNTY OR-CASCADES IN LANE COUNTY OR-
602 PM PDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANE COUNTY UNTIL 630 PM
PDT...

AT 557 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HILLS CREEK RESERVOIR...OR
16 MILES SOUTH OF OAKRIDGE...MOVING NORTH AT 35 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
WIND GUSTS TO 35 TO 40 MPH CAN ALSO BE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HILLS CREEK RESERVOIR...
  OAKRIDGE...WESTFIR AND MCCREDIE SPRINGS...
  HAMPTON...

IN OREGON THIS WILL IMPACT STATE HIGHWAY 58 BETWEEN MILE MARKERS 27
AND 44.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4397 12254 4386 12218 4347 12250 4352 12266
TIME...MOT...LOC 0100Z 199DEG 28KT 4355 12257

WEATHER.GOV/PORTLAND
Special weather statement, Aug 24, 5:18 PM PST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
618 PM PDT WED AUG 24 2011

ORZ003-004-006>014-WAZ019-023-039-040-250115-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...VERNONIA...JEWELL...TRASK...
GRANDE RONDE...TIDEWATER...SWISSHOME...HILLSBORO...PORTLAND...
OREGON CITY...GRESHAM...SALEM...MCMINNVILLE...DALLAS...EUGENE...
CORVALLIS...ALBANY...HOOD RIVER...CASCADE LOCKS...
MULTNOMAH FALLS...SANDY...SILVER FALLS STATE PARK...SWEET HOME...
GOVERNMENT CAMP...DETROIT...SANTIAM PASS...VIDA...LOWELL...
COTTAGE GROVE...MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS...
PARKDALE...ODELL...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...STEVENSON...SKAMANIA...VANCOUVER...
BATTLE GROUND...WASHOUGAL...TOUTLE...ARIEL...COUGAR
618 PM PDT WED AUG 24 2011

...THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT OVER THE
SOUTH WASHINGTON AND NORTHWEST OREGON CASCADES AND POSSIBLY OVER
THE ADJACENT VALLEYS...

VERY WARM WEATHER COMBINED WITH HIGHER THAN NORMAL DEW POINTS AND A
WEATHER DISTURBANCE NEAR THE CALIFORNIA COAST THAT WILL BE
SPREADING SOME MOISTURE ACROSS WESTERN OREGON THIS AFTERNOON AND
TONIGHT ARE EXPECTED CAUSE THUNDERSTORMS TO DEVELOP THIS AFTERNOON
AND CONTINUE THROUGH MUCH OF TONIGHT.

THE STRONGEST STORMS ARE EXPECTED TO DEVELOP IN THE OREGON
CASCADES AND CASCADE FOOTHILLS. GUSTY WINDS TO 40 MPH OR HIGHER
AND HAIL ARE POSSIBLE WITH THE STRONGEST STORMS.

THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND OVERNIGHT
TONIGHT OVER THE WILLAMETTE VALLEY...IN THE OREGON COAST RANGE...
AND NORTH THROUGH CLARK COUNTY INTO THE SOUTH WASHINGTON CASCADES
AND FOOTHILLS.

BE SURE TO TAKE COVER SHOULD THREATENING WEATHER APPROACH YOUR
LOCATION TODAY OR TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Cascades in Lane County

When
August 24, 5:38 PM PST to August 31, 11:59 PM PST
Where
Cascades in Lane County forecast zone
Reported by
Other Federal Agency

The Substitute Fire was started by lightning on Wednesday, August 24th, 2011. The fire burned 88 acres in the Three Sisters Wilderness of the Willamette National Forest on the eastern side of Substitute Point. The fire was contained on September 15th, 2011.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342143.